Jump to content

Photo

Seriously, Why Does Differin Make Your Skin Oily?

differin initial breakout oily why oily skin retinoids

4 replies to this topic

#1 kio

kio

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Gender:Female
  • Joined: 20-March 12

Posted 22 April 2012 - 12:23 AM

Hi everyone!

So this new medication, differin, is supposed to make your skin very dry and irritated but somehow it's the complete opposite for me... it's actually making my skin very very oily.

These are my guesses:
-My skin was oily from the start, but I have not realized it since I was on Benzoyl Perioxide for the past few years (that product is really drying too)
-The differin is pushing out my sebum from my skin deep within
-The differin is reducing my sebum's viscosity
-Because I apply a light moisturizer before applying differin (but all the Japanese people are applying differin this way and they don't have oily skin! and it's even recommended for adult acne by derms in Japan)

I'm on week 5 of differin but I'm still getting initial breakouts on the cheeks!
So I thought the sign of making my face oily is a sign that this treatment does not work for me??

There aren't much people who experiences oiliness so I'm kind of confused.
I would love to know if anyone is having the same experience as I am, know the reason, have a solution, etc.


Thank-you so much!

#2 collegeboy84

collegeboy84

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 317
    Likes: 66
About Me
  • Gender:Male
  • Location:California
  • Interests:Stereotypes are true.
    Half Italiano so I love my pasta. But...
    I'm also half Japanese so I like my Terriaki Chicken too!
    100% Hapa
    Studying til I pass out!
  • Joined: 16-September 11

Achievements

     

Posted 24 April 2012 - 08:56 PM

Hi everyone!

So this new medication, differin, is supposed to make your skin very dry and irritated but somehow it's the complete opposite for me... it's actually making my skin very very oily.

These are my guesses:
-My skin was oily from the start, but I have not realized it since I was on Benzoyl Perioxide for the past few years (that product is really drying too)
-The differin is pushing out my sebum from my skin deep within
-The differin is reducing my sebum's viscosity
-Because I apply a light moisturizer before applying differin (but all the Japanese people are applying differin this way and they don't have oily skin! and it's even recommended for adult acne by derms in Japan)

I'm on week 5 of differin but I'm still getting initial breakouts on the cheeks!
So I thought the sign of making my face oily is a sign that this treatment does not work for me??

There aren't much people who experiences oiliness so I'm kind of confused.
I would love to know if anyone is having the same experience as I am, know the reason, have a solution, etc.


Thank-you so much!


Here, read this Published Medical study : http://www.ncbi.nlm....pubmed/17309452

Differin actually decreases sebum production over time. BP increases it. I am also Japanese, well... half Japanese but I do have very oily skin. I had oily skin long before I used Differin. And just like the studies, my oil production does seem to have decreased converting from BP to Differin. BUT! I have been on Differin for well over a year now. My only advice to you would be to continue taking the Differin for a minimum of 3-4 months before giving up on it. Also, I find that moisturizers do nothing for me due to my skin being so oily. In fact my skin will not even absorb the lightest of moisturizers such as CeraVe. The truth is your skin is oily due to genetics and putting topicals on it for a few weeks will not change this one way or another. Maybe you think your skin is producing more oil because of the warmer weather? Sunny days tend to make oily faces more noticeable and warm weather tends to make you sweat more. One more thing. Are you using the Cream or the Gel? Because the Differin Gel absorbs MUCH better then the cream and works better for acne.

Oh, one more thing! You mentioned your cheeks are still getting initial breakouts. This tells me your the Differin is working on your skin. It is very common for Differin and RetinA to have initial breakouts lasting upwards of 3 months. This is much how my skin reacted as well. A week of a very bad initial break out. Followed by a few days of clear skin, then another "initial" breakout, followed by more clear skin. Rinse and repeat for a few months. But you should notice some pretty steady improvement and eventually clear skin by 3-4 months. Best of luck to you~!

Edited by collegeboy84, 24 April 2012 - 09:08 PM.


#3 kio

kio

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Gender:Female
  • Joined: 20-March 12

Posted 28 July 2012 - 08:53 AM

Thank-you for the reply collegeboy84!
Don't know if you're still active but I finally know why differin makes you so oiled-up, so I decided to share my word :)
The truth is, differin does dry up your skin, so you were right.
In fact, it dries up your skin too much, that your skin responds by moisting the surface with oil.
Then as a result, you get a really glossy face that's so dried up internally.
In Japanese it's called "Inner dry" and in English I have no idea (maybe they don't even have the term).
Probably this skin condition is specific for Asians who tend to have delicate skin.
The difference between oily skin and Inner dry skin is that one has a sufficient amount water and sebum, while the other has lots of sebum but hardly any water.
Just to note, I never actually asked the doctor, my conclusion is based on pure observation and research on the internet, so I might be wrong.
Nevertheless, I do think this makes more sense then the other suggestions out there...

I continued to use differin for 3 months but symptoms were not getting any better so I stopped.
I was breaking out so much for the first month I was off but now I hardly have any pimples!!
Now I'm trying to get rid of the redness acne has left.
Gonna go for vbeam next week and might do a forum on that too!

Again, thank-you for your reply, it really helped!

#4 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 3,028
    Likes: 424
About Me
  • Gender:Not Telling
  • Joined: 06-June 11

Posted 28 July 2012 - 09:19 PM

I actually think there is something about Differin that does this. I was on Differin for YEARS and it made my skin oilier. I am on Retin A now and my skin is quite dry.

#5 kio

kio

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Gender:Female
  • Joined: 20-March 12

Posted 01 August 2012 - 12:48 PM

Hey Green Gables!
Glad to hear someone else experienced the oiliness (well not exactly GLAD that the treatment didn't work for you).
Others keep complaining that differin causes them to dry up and peel, then on the other hand we have a small small small handful experiencing oiliness :S
With so less experienced ones so less information it's frustrating @_____@
There are some other explanations out there like:
1) The differin product makes your sebum less resistant to flow, causing it to spread out on your face when really, your oil production hasn't changed.
2) The differin product thins your skin cells, which pushes the oil out; similar to how water gushes when you compress an absorbed sponge. Again, concludes that the original oil production has not changed.
3) The differin product has made your pores shallow, so that the oil easily overflows and spreads all over your face.
Exact causes are unknown, but it seems that there is a correlation that people who oils up with differin experience less significant results then people who don't oil up.
But this is a correlation and not a causation; I'm not a doctor and I don't want to discourage anybody who's currently on that medication.
Nevertheless Green Gables! I'm so glad that retin A is controlling your oil production Posted Image Posted Image Posted Image
May god bless your clear skin and thanks for your post!




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users